Central serous retinopathy associated with topical oral corticosteroid use: A case report

Preston O'Brien, Ryan C. Young, Shelley Day Ghafoori, C. Armitage Harper, Robert W. Wong

Research output: Contribution to journalArticle

Abstract

Background: Oral topical corticosteroid gels are widely used in dental medicine. Case studies of central serous retinopathy have been reported following administration of corticosteroids, but none so far coinciding with the use of topical fluocinonide gel. This case report further contributes to the database of potential risks of corticosteroid use. Case presentation: A 40-year-old South Asian woman presented with decreased vision, pigment epithelial detachments, and serous retinal detachments in both eyes 1 month after starting treatment with topical fluocinonide 0.05%, a topical oral corticosteroid gel. Her condition resolved 6 months after discontinuing the use of the steroid. Conclusions: To the best of our knowledge, this is the first case of idiopathic central serous retinopathy associated with the use of oral fluocinonide gel. Discontinuing the use of the steroid may result in resolution of the serous retinal detachment and improvement of visual symptoms. Patients and their doctors who prescribe this medication should be aware of this association.

Original languageEnglish (US)
Article number201
JournalJournal of Medical Case Reports
Volume13
Issue number1
DOIs
StatePublished - Jul 2 2019

Keywords

  • Central serous chorioretinopathy
  • Fluocinonide
  • Pigment epithelial detachment
  • Topical oral gel

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Central serous retinopathy associated with topical oral corticosteroid use: A case report'. Together they form a unique fingerprint.

  • Cite this